The adverse effects of statins, drugs that lower blood cholesterol, might be due to interaction with other drugs taken by the patient, according to a new research published in the Journal of Clinical Lipidology. This issue is an important issue that should be taken into account as statin discontinuation has been linked with increased cardiovascular mortality.
The researchers said that although these drug interactions with statins are known for some time, they are not adequately managed by doctors and pharmacists. It seems that the use of other drugs that interfere with statins doubles the rate of discontinuation because of muscle pain, a common adverse effect of statins. These are the conclusions reached by researchers at Oregon State University after having investigated more than 10,000 current and former statin users.
Statins ( atorvastatin, rosuvastatin, simvastatin) are drugs used in patients to prevent heart disease, atherosclerosis or after heart attack or stroke; these drugs are HMG-CoA reductase inhibitors, which means that statins lower ‘bad’ cholesterol, or LDL cholesterol. Statins represent one of the most prescribed drugs in the United States; statistics show that over 20 million Americans take these drugs. However, new guidelines extend the indications of these drugs to other diseases, so the number of people who take statins is likely to grow in the future.
Matt Ito, a professor in the OSU College of Pharmacy and president of the National Lipid Association, said they know that there are many drugs that interact with statins but now there is evidence that these interactions contribute significantly to the effects effects of these drugs and that may be one of the reasons for discontinuation. He added that doctors, pharmacists and patients should be more aware of these interactions and that there are several options to optimize treatment and to prevent these side effects: trying different types of statin, avoiding drug use that does not interfere with the metabolism of statins, changing the doses etc.
Statins are usually well tolerated drugs but a recent study showed that 29 % of patients had muscle pain. It seems that this adverse effect is the main reason for discontinuation as reported 62 % of former statin users. There are several drugs that interfere with the metabolism of statins such as cardiovascular drugs, certain antibiotics, drugs for cancer, etc. Patients who have adverse effects due to treatment with statins should not discontinue the treatment but discuss these issues with their doctors or pharmacists to see what are the options.